Esophagitis associated with the use of alendronate

Piet C. De Groen, Dieter F. Lubbe, Laurence J. Hirsch, Anastasia Daifotis, Wendy Stephenson, Debra Freedholm, Suzanne Pryor-Tillotson, Mitchel J. Seleznick, Haim Pinkas, Kenneth Ke Ning Wang

Research output: Contribution to journalArticle

645 Scopus citations

Abstract

Background: Alendronate, an aminobisphosphonate and a selective inhibitor of osteoclast-mediated bone resorption, is used to treat osteoporosis in postmenopausal women and Paget's disease of bone. Aminobisphosphonates can irritate the upper gastrointestinal mucosa. Methods: We describe three patients who had severe esophagitis shortly after starting to take alendronate and also analyze adverse esophageal effects reported to Merck, the manufacturer, through post-marketing surveillance. Results: As of March 5, 1996, alendronate had been prescribed for an estimated 475,000 patients world-wide, and 1213 reports of adverse effects had been received. A total of 199 patients had adverse effects related to the esophagus; in 51 of these patients (26 percent), including the 3 we describe in case reports, adverse effects were categorized as serious or severe. Thirty-two patients (16 percent) were hospitalized, and two were temporarily disabled. Endoscopic findings generally indicated chemical esophagitis, with erosions or ulcerations and exudative inflammation accompanied by thickening of the esophageal wall. Bleeding was rare, and stomach or duodenal involvement unusual. In patients for whom adequate information was available, esophagitis seemed to be associated with swallowing alendronate with little or no water, lying down during or after ingestion of the tablet, continuing to take alendronate after the onset of symptoms, and having preexisting esophageal disorders. Conclusions: Alendronate can cause chemical esophagitis, including severe ulcerations, in some patients. Recommendations to reduce the risk of esophagitis include swallowing alendronate with 180 to 240 ml (6 to 8 oz) of water on arising in the morning, remaining upright for at least 30 minutes after swallowing the tablet and until the first food of the day has been ingested, and discontinuing the drug promptly if esophsgeal symptoms develop.

Original languageEnglish (US)
Pages (from-to)1016-1021
Number of pages6
JournalNew England Journal of Medicine
Volume335
Issue number14
DOIs
StatePublished - Oct 3 1996

    Fingerprint

ASJC Scopus subject areas

  • Medicine(all)

Cite this

De Groen, P. C., Lubbe, D. F., Hirsch, L. J., Daifotis, A., Stephenson, W., Freedholm, D., Pryor-Tillotson, S., Seleznick, M. J., Pinkas, H., & Wang, K. K. N. (1996). Esophagitis associated with the use of alendronate. New England Journal of Medicine, 335(14), 1016-1021. https://doi.org/10.1056/NEJM199610033351403